Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Mar 10, 2006, 7:36 PM PST for San Diego County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2006, 7:36 PM PST (03:36 UTC)
- Expired
- Mar 10, 2006, 8:30 PM PST
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 24 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 8:22 PM PST | HAIL 1 | Escondido, CA | ACCUMULATION OF 3/4 OF AN INCH OF HAIL THE SIZE OF QUARTERS. FREQUENT LIGHTNING AND GUSTY WINDS AROUND 25 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 110341 SVRSGX CAC073-110430- /O.NEW.KSGX.SV.W.0002.060311T0336Z-060311T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 736 PM PST FRI MAR 10 2006 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...SAN MARCOS...ESCONDIDO...ENCINITAS... CARLSBAD * UNTIL 830 PM PST * AT 730 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ENCINITAS...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESCONDIDO AND RANCHO BERNARDO BY 745 PM PST THE WILD ANIMAL PARK BY 750 PM PST RAMONA BY 800 PM PST LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCAL FLOODING ARE EXPECTED. BRIEF TORNADOES ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689 $$ SMALL
2 follow-up statements
000 WWUS56 KSGX 110415 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 809 PM PST FRI MAR 10 2006 CAC073-110430- /O.CON.KSGX.SV.W.0002.000000T0000Z-060311T0430Z/ SAN DIEGO CA- 809 PM PST FRI MAR 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PST FOR WEST CENTRAL SAN DIEGO COUNTY... AT 800 PM PST...A TRAINED WEATHER SPOTTER REPORTED A 2 INCH DEEP ACCUMULATION OF 1/2 INCH DIAMETER HAIL IN CARLSBAD. THE STORM CAN STILL BRING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCAL FLOODING. THE STORM WILL BEGIN TO EFFECT THE RAMONA AREA AT AROUND 820 PM. BRIEF TORNADOES ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689 $$ SMALL
000 WWUS56 KSGX 110429 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 826 PM PST FRI MAR 10 2006 CAC073-110436- /O.EXP.KSGX.SV.W.0002.000000T0000Z-060311T0430Z/ SAN DIEGO CA- 826 PM PST FRI MAR 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN DIEGO COUNTY EXPIRES AT 830 PM PST... THE SEVERE THUNDERSTORM IS WEAKENING RAPIDLY...SO THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 830 PM. AT 815 PM QUARTER SIZE HAIL FELL IN ESCONDIDO. AT 800 PM PST...A TRAINED WEATHER SPOTTER REPORTED A 2 INCH DEEP ACCUMULATION OF 1/2 INCH DIAMETER HAIL IN CARLSBAD. LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:30 PM PST, 5 hours 6 minutes earlier.
Area forecast discussion, Mar 10, 2:30 PM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PST FRI MAR 10 2006 .SYNOPSIS...A SLOW MOVING WINTER STORM WILL BRING HEAVY SNOW AND STRONG WINDS TO THE MOUNTAINS...HIGH DESERTS AND FOOTHILLS WITH SHOWERS AND COOL BREEZY WEATHER IN THE COASTAL AND VALLEY AREAS THROUGH THE WEEKEND. THERE WILL ALSO BE LOCAL SMALL HAIL AND A CHANCE OF THUNDERSTORMS. THE HEAVIEST PRECIPITATION IS EXPECTED TO MOVE THROUGH LATE TONIGHT AND SATURDAY. THE STORM WILL TAPER OFF SUNDAY WITH DRY AND WARMER WEATHER EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. THERE WERE SCT SHOWERS TODAY...MAINLY IN SAN COUNTY W OF THE MOUNTAINS. HOWEVER...THERE HAVE BEEN ISOLATED HEAVY SHOWERS IN SDB COUNTY. NUMEROUS REPORTS OF SMALL HAIL. SNOW REPORTS HAVE BEEN AS LOW AS 2500 FT. THERE WERE ALSO LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS. THE 12Z NKX SOUNDING WAS MODERATELY MOIST...ESPECIALLY BELOW 6000 FT. STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 12 MB SAN-TPH AND 5 MB SAN-IPL. A LARGE COLD UPPER LOW WILL CONTINUE TO DEEPEN OVER THE AREA THROUGH SAT AFTERNOON. THE STRONG JET OFF THE COAST WILL SWING PAST TO THE S LATE TONIGHT AND EARLY SAT MORNING. THIS WILL PROVIDE THE BEST DYNAMICS FOR HEAVY SHOWERS. THE SHOWERS WILL CONTINUE BUT SHOULD DECREASE IN COVERAGE AND INTENSITY LATE SAT THROUGH SUN AS THE JET MOVES E AND HEIGHTS BEGIN TO RECOVER A LITTLE. THE SNOW LEVEL WILL GENERALLY BE BETWEEN 2500 AND 3500 FT BUT WILL LOCALLY GET DOWN TO NEAR 2000 FT IN CONVECTION. THE SHOWERY NATURE OF THE PRECIP WILL MAKE TOTALS QUITE VARIABLE BUT THEY SHOULD GENERALLY BE ABOUT 1-2 INCHES W OF THE MOUNTAINS WITH A COUPLE FEET OF SNOW IN THE HIGHER TERRAIN. SHOULD GET THE LARGEST WIDESPREAD RAIN AND SNOW ACCUMULATIONS IN SAN COUNTY. THE STRONG WINDS ALOFT AND ONSHORE GRADIENTS WILL CONTINUE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS WITH BREEZY CONDITIONS ELSEWHERE. THE WINDS WILL ALSO DECREASE LATE SAT THROUGH SUN. INDIVIDUAL CELLS WILL MOVE THROUGH RAPIDLY BUT LOCAL BRIEF HEAVY SHOWERS OR TRAINING COULD CAUSE LOCAL FLOODING...DEBRIS FLOW...ROCK AND MUD SLIDES...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. THE CURRENT WINTER STORM PRODUCTS AND FLASH FLOOD WATCH LOOK OK. THE COLD UNSTABLE AIR MASS COULD PRODUCE ISOLATED THUNDERSTORMS ALONG WITH POSSIBLE FUNNELS AND WATERSPOUTS. THERE WILL ALSO BE SMALL HAIL OR ICE PELLETS. SHOWERS ARE EXPECTED TO END BY SUN NIGHT WITH INCREASING HEIGHTS MON FOR PARTLY CLOUDY AND WARMER WEATHER. THE STORM WILL ALSO CAUSE LOCAL LARGE SURF. LONGER RANGE PROGS INDICATE GENERALLY FLAT FLOW ALOFT WITH MOST DYNAMICS FROM PASSING SYSTEMS REMAIN TO OUR N. THIS WILL RESULT IN DRY WEATHER WITH PARTLY CLOUDY SKIES...ALTHOUGH A FEW SHOWERS COULD GET CLOSE. GRADUALLY WARMER INTO MID WEEK AND THEN NOT MUCH TEMP CHANGE INTO THE END OF NEXT WEEK. && .AVIATION... DEPTH OF SATURATED AIR MASS INCREASING TO FL180 DURING NEXT 6 TO 18 HOURS AS THIRD IN A SERIES OF COLD FRONTS MOVES OVER SOUTHWEST CALIFORNIA. FREEZING LEVEL HAS BEEN HOVERING AROUND FL030 AND EXPECT IT WILL DROP DOWN TO FL020. THE -10C LEVEL WILL BE AROUND FL080. IN ADDITION TO CONTINUING MODERATE OR GREATER MIXED ICING... TURBULENCE... AND MOUNTAIN OBSCUREMENT...THE AIR MASS IS BECOMING INCREASING UNSTABLE. ISOLATED THUNDERSTORMS WITH RELATIVE LOW TOPS...AROUND FL150...HAVE ALREADY DEVELOPED. THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS TONIGHT...WITH TOPS AT OR ABOVE FL200... AND ORGANIZE INTO SQUALL LINES OVER COASTAL WATERS AFTER 0300 UTC...MOVING ONSHORE AFTER 0600 UTC...AND INLAND ACROSS THE SOUTHERN CORRIDOR BY 0900 UTC. THUNDERSTORM FORMATION WILL LIKELY CONTINUE THROUGH SATURDAY NIGHT/SUNDAY MORNING BEFORE COLD AIR ALOFT MOVES EAST OF REGION. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX. WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA MOUNTAINS...SEE LAXWSWSGX. HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2 PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX. SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX. HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX. FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...BALFOUR
Hazardous weather outlook, Mar 10, 7:45 AM PST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 745 AM PST FRI MAR 10 2006 CAZ042-043-048-050-055>058-060>062-111200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 745 AM PST FRI MAR 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE LAXWSWSGX. HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX. GALE WARNING THROUGH 8 AM THIS MORNING FOR THE OUTER COASTAL WATERS SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD WINTER STORM WILL BRING WET...WINDY WEATHER THROUGH SUNDAY. THE HEAVIEST RAIN AND SNOW ARRIVING LATE FRIDAY NIGHT AND SATURDAY. ONE TO TWO INCHES OF RAIN COULD FALL IN THE COASTAL AND VALLEYS AREAS. ISOLATED THUNDERSTORMS WITH HAIL AND HEAVY DOWNPOURS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY. THE HEAVY DOWNPOURS COULD CAUSE FLASH FLOODING...AND MUDSLIDES AND DEBRIS FLOWS WILL BE POSSIBLE IN AND BELOW THE BURN AREAS. SEE LAXFFASGX. IN THE MOUNTAINS THE COMBINATION OF STRONG WINDS...HEAVY SNOW...AND DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL THIS WEEKEND. TEMPERATURES IN THE 20S AND 30S...ALONG WITH STRONG WINDS COULD BE A DEADLY COMBINATION FOR UNPREPARED HIKERS AND CAMPERS THIS WEEKEND. A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY NIGHT FOR THE MOUNTAINS AND HIGH DESERTS DUE TO THE STRONG WINDS WITH GUSTS TO 50 MPH...AND HEAVY SNOW EXPECTED. SEE LAXWSWSGX. THE STORM WILL ALSO BRING INCREASING SURF AND A HIGH RIP CURRENT RISK THURSDAY NIGHT THROUGH SATURDAY NIGHT. THE STRONG WINDS AND A LARGE...SHORT PERIOD SWELL OVER THE COASTAL WATERS WILL POSE A HAZARD TO SMALL CRAFT THURSDAY THROUGH SATURDAY. SEE LAXCWFSGX .SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK WILL LIKELY BE ACTIVATED FOR THIS STORM. JAD/ATKIN
In the hours before
Local storm report, Mar 10, 5:33 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PST FRI MAR 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO ENCINITAS 33.05N 117.26W
03/10/2006 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTED DAMAGE FROM A POSSIBLE SMALL TORNADO
THAT TOUCHED DOWN NEAR THE INTERSECTION OF HWY-101 AND
GRANDVIEW IN ENCINITAS. A FEW TREES WERE KNOCKED DOWN AND
ONE FELL ACROSS THE RAILROAD TRACKS CAUSING A TRAIN TO BE
STOPPED.
&&
SCVLocal storm report, Mar 10, 5:36 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
536 PM PST FRI MAR 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO ENCINITAS 33.05N 117.26W
03/10/2006 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTED DAMAGE FROM A POSSIBLE SMALL TORNADO
THAT TOUCHED DOWN NEAR THE INTERSECTION OF HWY-101 AND
GRANDVIEW IN ENCINITAS. A FEW TREES WERE KNOCKED DOWN AND
ONE FELL ACROSS THE RAILROAD TRACKS CAUSING A TRAIN TO BE
STOPPED.
0536 PM SNOW CUYAMACA PEAK 32.95N 116.61W
03/10/2006 E6.0 INCH SAN DIEGO CA TRAINED SPOTTER
TSWA IN PROGRESS WITH HAIL SMALLER THAN PEA-SIZED. 6 TO 8
INCHES OF SNOW ON THE GROUND WITH 2 FOOT DRIFTS. WINDY
BUT ANEMOMETER IS FROZEN.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 7:55 AM PST | Flash Flood Warning | SGX | San Diego | 65 min |
| Mar 11, 10:36 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 84 min |
| Mar 11, 11:49 AM PST | Flash Flood Warning | SGX | San Diego | 56 min |
| Mar 11, 11:50 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 36 min |
| Mar 11, 12:38 PM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.